Advertisement

How should I treat bloodshot eyes?

Avoid the regular use of get-the-red-out drops. These drops are short-acting blood-vessel constrictors, and their use beyond a few days may actually cause your eyes to appear more bloodshot than they would otherwise. Upon discontinuing their use, it may take several weeks for the tone of the muscles in the blood vessels to return to normal. You may wish to increase your eye's lubrication with artificial-tear supplements. If you are unable to make your eyes comfortable with four drops per day, you should consider making an appointment with your eye doctor. There are other treatments that only your eye doctor can prescribe.

Continue Learning about Eye Care

Why You Need Regular Eye Exams
Why You Need Regular Eye Exams
Roughly 11 million Americans older than 12-years old need vision correction, but glasses or contacts are just one reason to see an eye doctor. Compreh...
Read More
What is an orbital blowout fracture?
David R. Demartini, MDDavid R. Demartini, MD
Each eyeball sits inside a boney cavity which protects the eye from injury. This cavity is called th...
More Answers
What are some tips for applying eye drops?
Laura C. Fine, MDLaura C. Fine, MD
Here are some tips for applying eye drops: If you have a strong blink reflex, try lying flat on your...
More Answers
What Can Happen to My Eyesight After I Turn 40?
What Can Happen to My Eyesight After I Turn 40?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.